Lungs Home > Zyban and Weight Loss
In clinical studies, weight loss was not a reported side effect of Zyban. This may seem odd, given that the active ingredient (bupropion) causes weight loss when used to treat depression. However, because weight gain often occurs when quitting smoking, it is possible that Zyban helps to prevent this, rather than actually causing weight loss. If weight loss becomes a problem during treatment, let your healthcare provider know.
Can Zyban Cause Weight Loss?Zyban® (bupropion SR) is a prescription medicine used for smoking cessation (to help people quit smoking). There are a number of possible side effects with Zyban. Weight loss, however, does not appear to be one of them. However, bupropion (the active ingredient of Zyban) has been shown to cause weight loss.
What Did the Research Show?
In studies on Zyban that were conducted before its approval, weight loss was not reported as a side effect. This may seem unusual, because many studies have shown that bupropion causes weight loss when it is used to treat depression (see Wellbutrin SR and Weight Loss). However, quitting smoking often causes weight gain, which is probably why weight loss was not seen as a side effect of Zyban.
In fact, very few people taking Zyban reported weight gain (between 1 in 100 and 1 in 1,000 people). So even though the drug does not appear to help with weight loss per se, it may help prevent or limit weight gain due to stopping smoking.
If you are taking Zyban and weight loss becomes bothersome, talk with your healthcare provider.